Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 23, 2020, 4:41 PM CDT for Ector County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2020, 4:41 PM CDT (21:41 UTC)
- Expired
- May 23, 2020, 5:31 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 34 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -308 J/kg
- Mixed-layer LCL
- 2081 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
811
WUUS54 KMAF 232141
SVRMAF
TXC135-232245-
/O.NEW.KMAF.SV.W.0101.200523T2141Z-200523T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
441 PM CDT Sat May 23 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Ector County in western Texas...
* Until 545 PM CDT.
* At 441 PM CDT, a severe thunderstorm was located 12 miles west of
West Odessa, or 16 miles northeast of Monahans, moving north at 20
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field, Notrees,
Penwell and Pleasant Farms.
This includes Interstate 20 between mile markers 95 and 118.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially deadly storm. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3167 10235 3169 10277 3204 10278 3204 10232
TIME...MOT...LOC 2141Z 186DEG 19KT 3177 10270
HAIL...1.25IN
WIND...60MPH
$$
121 follow-up statement
342
WWUS54 KMAF 232231
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT Sat May 23 2020
TXC135-232240-
/O.CAN.KMAF.SV.W.0101.000000T0000Z-200523T2245Z/
Ector TX-
531 PM CDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR ECTOR COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
LAT...LON 3167 10235 3169 10277 3204 10278 3204 10232
TIME...MOT...LOC 2225Z 186DEG 19KT 3203 10267
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:43 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 23, 1:43 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
143 PM CDT Sat May 23 2020
.DISCUSSION...
The dryline this afternoon is much further west than previous
days, evidenced by dewpoints in the 60s to around 70F across
much of the Permian Basin and portions of the Trans Pecos,
Stockton Plateau, and Big Bend Area. High-resolution model
guidance has been consistent in initiating convection this
afternoon, first in the vicinity of the Davis and/or Glass
Mountains and across Pecos county, with coverage increasing
northward across the central Permian Basin. The environment east
of the dryline is characterized by CAPE in excess of 3000-4000
J/kg, thus storms that initiate in the vicinity of the dryline
could rapidly become severe. A couple storms have already
developed in the Davis Mountains and in Lower Brewster county, and
the general evolution is expected to be for storms to gradually
evolve into multicell clusters, though depending on
meso/microscale boundaries and given sufficient shear, a few
supercell structures cannot be ruled out. Threats will lean toward
large to very large hail and damaging downburst winds, with a non-
zero tornado threat this afternoon, transitioning to more of a
wind threat as storms move east out of the area this evening.
Heavy rain will also be possible with any storm that develops,
with some flooding concerns, particularly across portions of Pecos
and Terrell counties and across the northeastern Permian Basin
where locations have received rainfall over the past several days.
Given the increased boundary layer moisture, overnight lows
tonight will be a bit above normal in the 60s for most, as the
dryline retreats into Southeast New Mexico.
Sunday will see a similar setup to today, with another opportunity
for a round of strong to severe thunderstorms along the dryline
across roughly the eastern half of the forecast area Sunday
afternoon into Sunday evening. However, temperatures Sunday will
be slightly cooler, closer to normal in the middle 80s to lower
90s for most, hotter through the Rio Grande Valley. A big change
arrives to the region on Monday, as a cold front associated with a
slow moving upper trough pushes into the region. While there's
discrepancy as to just how far west the dryline will be late
Monday morning into Monday afternoon ahead of the front, a triple
point could set up anywhere from around Lea county NM to the
Central Permian Basin, serving as a focus for convection Monday
afternoon. Temperatures Monday continue to trend cooler with
latest guidance, thus have adjusted temperatures down, though
later shifts may need to continue this trend.
Tuesday onward, anomalously cool conditions are expected as the
aforementioned trough cuts off around the Red River Valley/North
Texas, and wobbles around Texas through the end of the week. The
position of this low will dictate rain chances, and with West
Texas/SE New Mexico looking to remain on the west side of the low
through at least midweek, rain chances look to remain fairly
paltry at this time. However, if the low trends westward as some
models indicate by the end of the week into early next weekend,
rain chances will increase accordingly. Details will likely be
ironed out over the next couple of days. Tuesday currently looks
to be the coolest day of the forecast, with highs in the upper 70s
to middle 80s for most, with slightly warmer but still below
normal temperatures through the end of the week before another
cooldown to start next weekend.
&&
.FIRE WEATHER...
Very dry air resides across the GDP Mtns into much of SE NM. Winds
have been a little slow to mix out/increase but by around 3 PM sw
winds near 15 mph should be fairly common, stronger in favored
areas of GDP Mtns. The RFW will continue until 8 PM MDT this
evening. RH recovery will be better today across most all SE NM,
but GDP Mtns will probably remain poor. Based on moisture we think
that any lightning potential will mostly remain e of the driest
areas (Davis- GDP-SE NM) thru Sun PM, although there is a non-zero
threat of dry lightning in the Davis Sun AM. For SE NM/GDP Mtns
surface winds will be about 5kts less Sun PM than today and temps
will be about 3 degrees cooler. As such we will not issue any
highlights for GDP Mtns/SE NM, but a Fire Danger Statement will
likely be needed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 88 63 83 / 20 30 30 30
Carlsbad 60 94 59 81 / 0 0 0 20
Dryden 69 88 64 90 / 20 40 30 10
Fort Stockton 66 89 62 87 / 10 30 10 10
Guadalupe Pass 62 85 55 73 / 0 0 0 10
Hobbs 59 89 57 76 / 10 10 10 30
Marfa 53 85 50 83 / 10 10 0 10
Midland Intl Airport 68 88 63 83 / 10 30 20 20
Odessa 68 88 62 82 / 10 30 20 20
Wink 65 94 61 85 / 10 10 10 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 8 PM MDT this evening for Chavez Plains-
Eddy Plains-Sacramento Foothills and Guadalupe Mountains.
TX...Red Flag Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
49/84Hazardous weather outlook, May 23, 1:58 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 158 PM CDT Sat May 23 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 158 PM CDT Sat May 23 2020 /1258 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms will be possible into tonight across the Permian Basin, and the parts of Pecos and Brewster counties. Large damaging hail and wind, and localized heavy rain are the main concerns. Critical fire weather conditions are expected into the early evening across the Guadalupe Mountains and Eddy and Chaves counties. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe thunderstorms will be possible Sunday across the Permian Basin and the Lower Trans Pecos. Damaging hail and wind, and localized heavy rain are the main concerns. Near critical fire weather conditions are possible Sunday across the Guadalupe Mountains and Eddy and Chaves counties. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, May 23, 3:26 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 326 PM CDT Sat May 23 2020 TXZ046-047-232100- Dawson TX-Borden TX- 326 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES UNTIL 400 PM CDT... At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Lamesa Municipal Airport, or 12 miles east of Lamesa, moving north at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hancock and Key. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3269 10163 3268 10185 3296 10189 3296 10161 TIME...MOT...LOC 2025Z 187DEG 20KT 3276 10174 12
Special weather statement, May 23, 3:36 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
336 PM CDT Sat May 23 2020
TXZ082-232100-
Terrell TX-
336 PM CDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TERRELL COUNTY
UNTIL 400 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Dryden, moving north at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Dryden and Terrell County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
LAT...LON 2983 10218 2985 10219 2984 10219 2984 10222
2985 10224 2986 10225 2985 10226 2987 10227
2986 10228 2988 10231 3022 10233 3020 10194
2980 10214
TIME...MOT...LOC 2036Z 186DEG 32KT 2994 10221
49Local storm report, May 23, 4:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
413 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 12 ESE O'DONNELL 32.93N 101.63W
05/23/2020 E1.75 INCH Borden TX TRAINED SPOTTER
&&
SAMANTHA.ZUBERSpecial weather statement, May 23, 4:15 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 415 PM CDT Sat May 23 2020 TXZ046-047-232145- Dawson TX-Borden TX- 415 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BORDEN AND NORTHEASTERN DAWSON COUNTIES UNTIL 445 PM CDT... At 415 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles east of O'donnell, or 15 miles northwest of Gail, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Borden and northeastern Dawson Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3284 10157 3294 10175 3296 10174 3296 10145 TIME...MOT...LOC 2115Z 213DEG 25KT 3295 10162 12
Local storm report, May 23, 4:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
417 PM CDT SAT MAY 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 NW FORT STOCKTON 30.91N 102.91W
05/23/2020 M61 MPH Pecos TX ASOS
&&
DLHSpecial weather statement, May 23, 4:33 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 433 PM CDT Sat May 23 2020 TXZ061-232200- Ector TX- 433 PM CDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR COUNTY UNTIL 500 PM CDT... At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of West Odessa near Penwell, or 17 miles southwest of Odessa, moving north at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... West Odessa, Penwell and Notrees. This includes Interstate 20 between mile markers 94 and 112. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for western Texas. LAT...LON 3167 10241 3166 10269 3192 10277 3193 10244 TIME...MOT...LOC 2133Z 170DEG 9KT 3174 10260 12
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:25 PM CDT | Special Weather Statement | MAF | Terrell | 35 min |
| May 22, 8:00 PM CDT | Special Weather Statement | MAF | Terrell | 30 min |
| May 22, 8:03 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 22, 8:31 PM CDT | Special Weather Statement | MAF | Terrell | 29 min |
| May 23, 4:26 AM CDT | Red Flag Warning | MAF | Culberson | 17 hr |
| May 23, 1:42 PM CDT | Special Weather Statement | MAF | 48 min | |
| May 23, 1:43 PM CDT | Special Weather Statement | MAF | 47 min | |
| May 23, 1:47 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 58 min |
| May 23, 2:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 32 min |
| May 23, 2:38 PM CDT | Flash Flood Warning | MAF | Brewster | 3 hr |
| May 23, 2:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 63 min |
| May 23, 2:45 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 23, 3:20 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| May 23, 3:26 PM CDT | Special Weather Statement | MAF | Dawson | 34 min |
| May 23, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 45 min |
| May 23, 3:36 PM CDT | Special Weather Statement | MAF | Terrell | 24 min |
| May 23, 3:40 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 65 min |
| May 23, 3:56 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 23, 4:00 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 19 min |
| May 23, 4:15 PM CDT | Special Weather Statement | MAF | Borden | 30 min |
| May 23, 4:33 PM CDT | Special Weather Statement | MAF | Ector | 27 min |
| May 23, 4:42 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 63 min |
| May 23, 5:13 PM CDT | Special Weather Statement | MAF | Dawson | 32 min |
| May 23, 5:20 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 55 min |
| May 23, 5:29 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Dawson, Ector, Gaines, Martin | 42 min |
| May 23, 5:37 PM CDT | Tornado Warning | MAF | Borden | 38 min |
| May 23, 5:43 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 62 min |
| May 23, 5:45 PM CDT | Special Weather Statement | MAF | 60 min | |
| May 23, 6:13 PM CDT | Special Weather Statement | MAF | Dawson | 47 min |
| May 23, 6:21 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 33 min |
| May 23, 6:28 PM CDT | Special Weather Statement | MAF | Borden | 47 min |
| May 23, 6:34 PM CDT | Special Weather Statement | MAF | Reagan | 41 min |
| May 23, 6:44 PM CDT | Special Weather Statement | MAF | Terrell | 46 min |
| May 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 27 min |
| May 23, 6:53 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.